Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 6, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 7, 1997, 6:57 PM CDT for Grant County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 7, 1997, 6:57 PM CDT (23:57 UTC)
- Expired
- May 7, 1997, 7:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Grant County, OK
The radar
The Vance AFB radar (KVNX), 42 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 7:05 PM CDT | Thunderstorm Wind | Medford, OK | A roof was blown off a grain elevator by severe thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 12.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 080000 RRA
TOROKC
OKC053-080045-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT WED MAY 07 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN NORTHWESTERN OKLAHOMA
GRANT
INCLUDING THE FOLLOWING LOCATIONS
DEER CREEK...MEDFORD AND RENFROW
AT 657 PM CDT DOPPLER RADAR INDICATED A LARGE SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO OVER NORTHERN GRANT COUNTY. THE RADAR
CIRCULATION WAS CENTERED 4 MILES NORTHWEST OF MEDFORD. A TORNADO COULD
DEVELOP AT ANY TIME! PEOPLE IN NORTHERN GRANT COUNTY...INCLUDING
MEDFORD ...DEER CREEK...AND RENFROW SHOULD TAKE 6COVER NOW.
THIS STORM MAY ALSO PRODUCE DESTRUCTIVE HAIL TO THE SIZE OF
BASEBALLS...OR LARGER.
THE STORM WAS MOVING EAST AT 20 MPH.
LAT...LON 3673 9745 3674 9786 3699 9787 3706 9747What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 7, 3:44 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 7, 3:44 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT WED MAY 7 1997 SFC FNT THIS AFTN STRETCHING FROM N CNTRL KS INTO NWRN TX PANHANDLE. THIN LINE OF CU NOW SHOWING UP ON SAT ALG THE BNDRY. WINDS HAVE STARTED TO BACK AHD OF THE FRNT THE PAST FEW HOURS WITH WITH CONVERGENCENCE INCRSG ALG THE BNDRY. EXPECT ACTIVITY TO DVLP ALG THE FNT LATE THIS AFTN AND TONIGHT THEN MOVE EWD ACRS THE FA. VRY UNSTABLE AMS IN PLACE AHD OF THE FRONT. ALSO GOOD TURNING INDICATED IN THE WIND PROFILE ALTHO THE SPEEDS ARE NOT REAL STG. SO WILL MENTION POSSBL SEVERE IN MOST ZONES GRPS. ANOTHER AREA OF DVLPMNT MAY BE FRTHR S INTO THE TX PANHANDLE BETWEEN AMA AND CDS. ANY ACTIVITY DVLPG THERE WUD MOVE INTO SW OK W TX ZONES. WL SPREAD HI POPS ACRS THE FA FOR TONIGHT WITH SOMEWHAT LOWER POPS IN THE SE DUE TO THE UNCERTAINITY IN IN WHEN ACTIVITY MAY REACH THERE. FNT MOVES INTO THE FA OVERNIGHT AND PUSHES THRU THE SE DURING THE DAY FRIDAY PRETTY MUCH ENDING THE THRT OF FRTHR TSTM ACTIVITY. 02 OKC 58 71 49 73 / 70 30 10 10 HBR 55 72 47 75 / 60 20 10 10 SPS 61 75 51 71 / 60 30 10 10 GAG 50 72 41 74 / 60 10 10 10 PNC 54 73 46 74 / 70 30 10 10 DUA 65 75 52 74 / 50 60 10 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 7, 5:57 PM CDT, 1 hour before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 557 PM CDT WED MAY 7 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 0547 PM 2 WNW GIBBON OK 1.00 INCH HAIL 05/07/97 GRANT 0540 PM 10 ENE AMORITA OK 0.75 INCH HAIL 05/07/97 BZ
Local storm report, May 7, 5:59 PM CDT, 58 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 557 PM CDT WED MAY 7 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 0547 PM 2 WNW GIBBON Z OK 1.00 INCH HAIL 05/07/97 GRANT 0540 PM 10 ENE AMORITA OK 0.75 INCH HAIL 05/07/97 BZ
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 5:30 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 45 min |
| May 7, 6:04 PM CDT | Tornado Warning | OUN | Grant | 26 min |
| May 7, 6:26 PM CDT | Tornado Warning | OUN | Grant | 34 min |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.